Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 219, NWS Mobile, AL

July 13, 1998George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 13, 1998, 5:01 PM CDT for George County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 1998, 5:01 PM CDT (22:01 UTC)
Expired
Jul 13, 1998, 6:00 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties

County George County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1901 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS1 KMOB 132203 RRA
SVRMOB
MSC039-132300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT MON JUL 13 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 600 PM CDT

* AT 500 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF
  LUCEDALE OR 4 MILES SOUTHWEST OF BENNDALE... AS INDICATED BY DOPPLER
  RADAR... MOVING EAST 35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  BENNDALE BY 505 PM CDT
  BEXLEY BY 525 PM CDT
  LUCEDALE BY 530 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:35 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 2:35 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT MON JUL 13 1998

H5 LOW OVER AL/MS EVENTUALLY TO EVOLVE INTO AN INVERTED TROF JUST
WEST OF FORECAST AREA. WITH PRECIPITABLE WATER VALUES FORECAST TO
REMAIN OVER 2 INCHES...H8 LOW TO THE NORTHWEST PLUS OUTFLOW
BOUNDARIES ALL ABOUT THERE SHOULD CONTINUE TO BE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS AROUND...LOCATIONS DEPENDENT ON
LEFT OVER BOUNDARIES. ETA/NGM BEGIN TO DRY IT OUT A BIT TUESDAY NIGHT
AS SURFACE RIDGE BUILDS ACROSS GULF FROM THE EAST. THIS WILL PLACE
NORTHERN GULF IN A MORE SOUTH TO SOUTHEAST FLOW AND POSSIBLY A RETURN
TO SEA BREEZE ACTIVITY. TEMP GUIDANCE CLOSE BUT LIKE THE HIGH AVN
POPS.

OVER THE COASTAL WATERS...WINDS WILL BE MOSTLY SW 10 TO 15 KNOTS
BECOMING MORE SOUTHERLY LATE TUESDAY AND TUESDAY EVENING.  SCATTERED
SHOWERS AND THUNDERSTORMS. WIND AND SEAS HIGHER NEAR STORMS.

MOB 76/89/74/90 5744  PNS 77/88/75/90 5644
DTS 78/87/78/87 5644  EVR 74/89/73/91 7534 11

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.